Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 37, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 23, 2003, 2:35 AM EDT for Adams County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2003, 2:35 AM EDT (06:35 UTC)
- Expired
- Sep 23, 2003, 5:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Adams County, PA
The radar
The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 6.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 230636 FFWCTP PAC001-230930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 235 AM EDT TUE SEP 23 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 530 AM EDT. * AT 231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLOODING ALREADY OCCURRING. HEAVY RAINFALL IS CAUSING FLASH FLOODING IN PORTIONS OF ADAMS COUNTY. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL LIKELY LEAD TO ADDITIONAL FLOODING OF POOR DRAINAGE AREAS AND ROADWAYS...AND AREAS NEAR SMALL STREAMS AND CREEKS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ LAT...LON 4000 7708 3978 7704 3970 7735 4000 7743 & KL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 9:10 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, Sep 22, 9:10 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 910 PM EDT MON SEP 22 2003 ...CHANGES... WILL ADJUST TO CURRENT CONDITIONS AS NEEDED. ...DISC... ...SHORT TERM... FAST MOVING BAND OF HEAVY RAIN. AMOUNTS NEAR 1 INCH IN SOME SPOTS. WEAK WAVE ON FRONT...BUT FFG NOT BAD...LEAVES STILL ON THE TREES. SHOULD BE OK WITHOUT ANY WATCH. ALSO NOT REALLY IN WARM SECTOR...THUS TORRENTIAL DOWNPOURS AND SEVERE NOT LIKELY. BEST DYNAMICS LIFT TO THE NE...AND BEST MOISTURE REMAINS TO THE SE. A YEAR AGO...WE HAD A STRONG FRONT MOVE ACROSS C PA...IT WAS A VERY BUMPY RIDE UP FROM ATL. ANYWAY...VERY STRONG MID LEVEL FLOW ON TUE...ALONG WITH WARM LAKES...AND TIME OF DAY...WILL BE WINDY OUT...GIVEN MIXING...AND ALSO CU/SC AND EVEN SOME SHOWERS TO THE N AND W...LATE MORNING INTO THE MID AFTERNOON HOURS. MAYBE EVEN A RUMBLE OF THUNDER. ...LONG TERM... GRANTED WE ARE INTO FALL NOW...BUT VERY ACTIVE PATTERN...WITH FAST FLOW AND FAST MOVING SYSTEMS. SUMMER ENDED...AND WINTER STARTED TO GRAB HOLD AROUND HERE LAST YEAR AROUND 10/8...WHAT ELSE CAN I SAY. IF I HAD TO FCST FOR THIS WINTER SEASON...MAYBE A SLIGHT LEAN TOWARD SLIGHTLY WARMER AND WETTER THAN NORMAL (SNOWFALL ABOUT NORMAL OR TOUCH ABOVE)...GIVEN PATTERN SO FAR...BUT A LITTLE EARLY TO CALL. ONE THING WOULD BE LIKELY...IF THIS PATTERN WAS TO HOLD...A LOT OF DAY TO DAY VARIATION WOULD BE IN STORE FOR C PA. ...PREVIOUS DISC... PRECIP OVERSPREADING WESTERN PART OF CWA. GUIDANCE OVERNIGHT INDICATES RAINFALL APPCHING FFGS. WILL INDICATE POTENTIAL OF HEAVY RAINS ESPECIALLY OVER THE WESTERN HALF OF CWA. ATTM DO NOT EXPECT TO ISSUE FLOOD WATCH. BUT POTENTIAL IS THERE IF PRECIP LINGERS AND GIVEN SATURATED SOILS BUT WOULD BE MORE CONCERNED IF WE WOULD HAVE BECOME MORE UNSTABLE WITH MORE BINOVC TODAY. FOR TUESDAY GRADUAL ENDING OF PRECIP FROM WEST TO EAST. NEXT CHC OF PRECIP THURSDAY AND THURS NITE THEN AGAIN OVER THE WEEKEND. MDT 61 73 51 76 / 90 40 10 10 IPT 59 73 48 73 / 100 80 10 10 BFD 54 64 46 68 / 90 30 10 10 JST 55 70 48 67 / 80 20 10 10 AOO 59 68 50 74 / 80 20 10 10 UNV 59 74 49 72 / 100 30 10 10 SEG 59 73 48 73 / 100 80 10 10 LNS 61 76 52 76 / 60 50 10 0 THV 61 76 52 76 / 60 50 10 0 .CTP... PA...NONE. MARTIN
Hazardous weather outlook, Sep 22, 5:17 AM EDT, 21 hours 18 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 517 AM EDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG UPPER AIR DISTURBANCE AND COLD FRONT WILL MOVE TOWARD WESTERN PENNSYLVANIA LATE TODAY...AND CROSS THE STATE TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE OVER THE WESTERN MOUNTAINS OF PENNSYLVANIA EARLY THIS EVENING. SOME OF THE STORMS COULD BECOME AND HELP TO MIX DOWN STRONG...POSSIBLY DAMAGING WINDS FROM SEVERAL THOUSAND FEET ABOVE GROUND LEVEL. .DAYS TWO THROUGH SEVEN... THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST OF THE SUSQUEHANNA VALLEY AFTER MIDNIGHT AND LIKELY WEAKEN. PERHAPS MORE SIGNIFICANT THAN THE SEVERE THUNDERSTORM THREAT WILL BE THE POTENTIAL FOR WIDESPREAD HEAVY RAIN. RAINFALL AMOUNTS OF ONE INCH OR MORE ARE LIKELY...AND THERE IS A CHANCE FOR SOME PLACES TO RECEIVE UP TO 2 INCHES OF RAIN BY THE PREDAWN HOURS OF TUESDAY. THE HIGHER END RAINFALL AMOUNTS OCCURRING OVER A SEVERAL HOUR PERIOD WILL LEAD TO MINOR FLOODING OF POOR DRAINAGE AREAS AND SMALLER STREAMS SINCE THE GROUND REMAINS NEARLY SATURATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
In the hours before
Special weather statement, Sep 23, 1:00 AM EDT, 1 hour 35 minutes before
PAZ037-041-230600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 100 AM EDT TUE SEP 23 2003 ...STRONG WIND GUSTS WILL AFFECT TIOGA AND LYCOMING COUNTIES... AT 1 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY SHOWERS ACCOMPANIED BY WIND GUSTS BETWEEN 30 AND 40 MPH ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF MANSFIELD TO 11 MILES NORTH OF WILLIAMSPORT...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR RALSTON AT 1 AM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY BE STRONG ENOUGH TO DOWN SOME SMALL TREE LIMBS. KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 2:38 AM EDT | Flash Flood Warning | CTP | Snyder | 3 hr |
| Sep 23, 3:20 AM EDT | Flash Flood Warning | CTP | York | 4 hr |
| Sep 23, 3:59 AM EDT | Flash Flood Warning | CTP | Dauphin | 3 hr |
| Sep 23, 4:05 AM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
| Sep 23, 5:20 AM EDT | Flash Flood Warning | CTP | Adams, Dauphin, Lancaster, York | 4 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.